Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hip pain, meds
Dec 17, 2004

i have finally been diagnosed with moderate to marked osteoporosis of the hips. whether this is due to avascular necrosis is unclear, but i have been positive for over 20 years. my age is51 and i do not belong to any high-risk group associated with this condition. side effects of some antiretrovirals have caused me to have buffalo hump as well as gynocomastia, along with a miriad of other problems. is there a connection between hiv meds causing hip osteoporosis, or hiv causing the problem? i am really ready to throw in the towel. thanks,mark

Response from Dr. Henry

Rates of bone loss (osteoporosis) appear to be higher in HIV+ persons. The role of therapy remains unclear. Assessment with a DEXA scan for bone density is often done and supplementation with calcium and vitamin D is often recommended. The possible benefit of alendronate once a week for osteoporosis is being evaluated in both male and female patients in an ACTG study. As far as aseptic necrosis of the hip goes, some studies linked it to other factors (such as use of corticosteroids or high lipid levels). I have had a handful of patients develop aseptic necrosis and who have undergone hip replacement (a tough procedure with grueling rehab) with ultimately good results. KH



Previous
Born with toxoplasmosis
Next
should i avoid hgh?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement